Tennessee, 2002

Damaging Wind in Tennessee, July 10, 2002

July 10, 2002 · NWS MRX · 1 event in 1 county or zone

Six trees were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Six trees were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 2:29 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 10, 2:29 PM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT WED JUL 10 2002

FRONTAL BOUNDARY PROGGED TO MOVE SOUTH INTO MRX CWA TONIGHT. VERY
HIGH PWS NEAR 2.0 WILL PERSIST IN THE PREFRONTAL AIRMASS. MOS POPS
NEAR CLIMO FOR TONIGHT WHICH APPEAR TOO LOW ACCOUNTING FOR EVE
INSTABILITY AND OUTFLOW BOUNDARIES. LOCALIZED AMOUNTS IN EXCESS
OF 1.25 INCHES ARE EXPECTED.
MODEL PROGS ARE PROBABLY TOO FAST AND EXPECT BOUNDARY TO HANG UP
S PART OF CWA THU. LOW LEVEL RIDGING BUILDS INTO THE AREA FROM
THE N-NE. UPR LOW SLIDES SE TO VCNTY OF IL. EXPECT GOOD
PRECIPITATION GRADIENT S TO N WITH LESS MAINLY OROGRAPHIC
CONVECTION N PART. DONT EXPECT MUCH COOLING UNTIL THU NIGHT.
UPR LOW SHEARS OUT OVER N OH RVR VLY WHILE TROUGHING
ELONGATES FROM LOWER MS RVR VLY TO E GRTLKS. LOW LEVEL
TROUGHING AND THETA-E RIDGING SETS UP JUST W OF AREA. THIS
CONTINUES INTO FRI. SOME EXPECTED DOWNSLOPING N AREAS SO
WILL GO MORE OPTIMISTIC ON CLOUDS AND TEMPS THAN
MOS GUIDANCE. ELSEWHERE...POPS WILL BE NEAR CLIMO. FLOW BECOMES
INCREASINGLY FAVORABLE FOR GOOD CHC CONVECTION FRI NIGHT...
WITH CONTINUED COOL MINS NE PART/MTNS.
TROUGHING FROM THE NW CONTINUES BRINGING BETTER THAN CLIMO POPS
THROUGH THE WEEKEND.

CHA TT 071/085 069/083 068 17655
TYS ET 070/086 067/085 066 17644
TRI BT 066/079 060/076 062 17533
OQT ET 071/085 066/084 066 17644=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

In the hours before

Special weather statement, Jul 10, 10:10 AM EST, 4 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT WED JUL 10 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA...
...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE SAME AREA THROUGH
TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING.  A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING
STRAIGHT-LINE WINDS UP TO 70 MPH.

A MOIST AND VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA
TODAY. A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS...
PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION OUTFLOW
BOUNDARIES FROM THUNDERSTORMS EARLIER THIS MORNING WILL BE AN ADDED
TRIGGER. THUNDERSTORMS ARE EXPECTED TO INCREASE DURING THE AFTERNOON
AND EVENING HOURS. AS THE COLD FRONT MOVES SOUTH FROM NEAR THE OHIO
RIVER LATE THIS MORNING...AND WITH ALL THE MOISTURE AVAILABLE...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS ACROSS THE AREA COULD TOTAL UP TO
ONE INCH...WITH LOCALLY HEAVIER AMOUNTS UP TO THREE INCHES POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON.
RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE
LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TD
Local storm report, Jul 10, 2:04 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    DAYTON                    TN   WIND DAMAGE
07/10/02   RHEA                           NUMEROUS TREES DOWN ALONG
                                          HIGHWAY 30.  REPORTED BY
                                          RHEA COUNTY 911.
Local storm report, Jul 10, 2:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    DECATUR                   TN   WIND DAMAGE
07/10/02   MEIGS                          A FEW TREES DOWN.
                                          REPORTED BY MEIGS COUNTY
                                          911.

The radar

The Knoxville radar (KMRX), 111 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 10, 2:40 PM EST
Where
Monroe County, Countywide
Property damage
$25,000
Reported by
UTILITY COMPANY
Coordinates
35.450, -84.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309011.